Alert archive / Michigan / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS Grand Rapids, MI

May 16, 1999Allegan County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 16, 1999, 6:52 PM EDT for Allegan County, Ottawa County, Michigan. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 16, 1999, 6:52 PM EDT (22:52 UTC)
Expired
May 16, 1999, 7:15 PM EDT
In force
23 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Allegan County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 51 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 7:00 PM EDTThunderstorm WindZeeland, MITrees were downed by strong winds in Zeeland.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.9 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1420 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KGRR 162253 RRA
SVRGRR
MIC005-139-162315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
652 PM EDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN
  ALLEGAN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 715 PM EDT

* AT 652 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF SAUGATUCK...OR ABOUT 6
  MILES SOUTH OF HOLLAND...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BEECHWOOD...HAMILTON...HOLLAND AROUND 700 PM EDT
   ZEELAND AROUND 710 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4268 8632 4255 8615 4279 8585 4291 8597

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:00 PM EDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 16, 3:00 PM EDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
300 PM EDT SUN MAY 16 1999

SFC LOW LOCATED IN SOUTHEAST NEBRASKA AT MIDDAY...WITH A COLD FRONT
STRETCHING SOUTHWARD AND A WEAK WARM FRONT EXTENDING EAST INTO THE
SRN GRT LKS REGION. ALOFT...FLAT UPR RIDGING LOCATED OVR THE GRT
LKS...WITH AN UPR TROF MOVG THROUGH THE ROCKIES. THROUGH THE SHORT
TERM PERIOD...SFC LOW LIFTS NORTHEAST DRAGGING A COLD FRONT THROUGH
THE FCST AREA MONDAY NIGHT AND TUESDAY. ALOFT...WESTERN UPR TROF
MOVES NORTHEAST AND FLATTENS RIDGE EVEN FURTHER. WEAK UPR SHORTWAVES
EJECTING NORTHEAST OUT OF THE WESTERN TROF AIDING CONVECTIVE
DEVELOPMENT...LIKE THE ONE MOVG THROUGH THE NORTHERN PLAINS AIDING
CONVECTION IN IOWA ATTM. FCST CONCERNS IN THE SHORT TERM WILL BE
TIMING AND EXTENT OF SHOWER AND THUNDERSTORM DEVELOPMENT.

TWO OF THE THREE SHORT TERM MODELS ONCE AGAIN IN AGREEMENT...NAMELY
THE ETA AND THE AVN. NGM IS ONCE AGAIN THE ODD MODEL OUT...MAINLY DUE
TO TIMING DIFFERENCES. WILL FOLLOW THE ETA THIS GO ARND. QUICKER
MOVEMENT OF THE FEATURES FROM THE ETA/AVN SOLUTIONS NOT THAT HARD TO
BUY GIVEN THAT THE UPR S/WV IS FINALLY ON THE MOVE WITH KICKER
DROPPING INTO THE PACIFIC NW.

AS FOR TONIGHT...CONVECTION OVR IOWA MOVG THIS DIRECTION. TSTM/S MOVG
EASTWARD...PER THE 700-300MB LAYER FLOW. THESE THUNDERSTORMS WILL BE
MOVG AWAY FROM THEIR SUPPORT (WEAK UPR S/WV AND THE LLJ)...SO EXPECT
THAT CONVECTION WILL DIMINISH AS IT MOVES EAST. ANTICIPATE ANOTHER
MCS TO FIRE THIS EVENING OVR IOWA AND MOVE EAST INTO LWR MI AFTER
MIDNIGHT. BETTER CHANCES FOR PCPN WITH THIS ROUND OF CONVECTION. WILL
CARRY 50 POPS SOUTH AND 40 POPS NORTH. BETTER CHANCES TO THE
SOUTH...DUE TO THE PROXIMITY TO THE CONVECTION. A RATHER WARM NIGHT
EXPECTED WITH LOWS RANGING FROM THE UPR 50S NORTH TO THE LOWER 60S
SOUTH.

FOR MONDAY...WEAK S/WV MOVES INTO WI...PROVIDING SYNOPTIC SUPPORT.
RIGHT ENTRANCE REGION ASSOCIATED WITH UPR WAVE ALSO ADDING SOME LIFT.
EXPECT ANOTHER ROUND OF CONVECTION TO MOVE IN DURING THE LATE
AFTERNOON...AFTER LEFTOVER CONVECTION FROM THE MORNING
DISSIPATES/MOVES EAST. WILL CARRY LIKELY POPS (60 PCT) FCST AREA
WIDE. LIKE THE COOLER FAN NUMBERS TOMORROW GIVEN EXTENT OF CLOUDS AND
PROBABILITY OF PRECIPITATION. UPPER 70S SHOULD WORK MOST LOCALES.

WILL UP THE POPS TO CATEGORICAL (80 PCT) FOR MONDAY NIGHT GIVEN
PROXIMITY OF THE MAIN UPR S/WV AND APPROACHING SFC FRONTAL BOUNDARY.
WILL MENTION OCCASIONAL SHOWERS AND THUNDERSTORMS. THREAT FOR SVR
TSTM/S DOES EXIST MONDAY AFTERNOON AND EVENING PER THE DAY TWO
OUTLOOK...MAINLY IN THE FORM OF SVR WIND GUSTS. FLOW WILL BE
UNIDIRECTIONAL FROM THE SOUTHWEST AT ABOUT 40KTS IN THE LWR TROP...SO
SVR SFC GUSTS OF ARND 60 MPH POSSIBLE. THREAT FOR SVR WILL HINGE ON
AMOUNT OF DESTABILIZATION DURING THE DAY TMRW. IF SUNSHINE BREAKS OUT
IN THE AFTERNOON AND JUMPS TEMPS INTO THE 80S...THREAT FOR SVR WILL
INCREASE...BUT AT THIS POINT IT APPEARS MARGINAL.

FOR TUESDAY...FRONT MOVG THROUGH THE FCST AREA IN THE MORNING...WITH
SHOWERS LIKELY THROUGH THE DAY. WILL MENTION A TSTM ALSO POSSIBLE IN
THE MORNING.

IN THE EXTENDED...BECOMING PARTLY CLOUDY TUESDAY NIGHT IN THE WAKE OF
THE EXITING SHORTWAVE...THEN PARTLY CLOUDY AND DRY THE REMAINDER OF
THE WEEK. CHC FOR A SHOWER ON FRIDAY...BUT WILL LEAVE OUT FOR NOW
GIVEN POSN OF MAIN SHORTWAVE TO THE NORTH OF THE REGION.

ZONES TOWARD 400PM EDT.

.GRR...NONE.

DUKESHERER

Nearby

Severe Thunderstorm Warnings in Michigan, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.